Montana, 2020

Hail and Damaging Winds in Montana, May 3, 2020

May 3, 2020 · NWS BYZ · 9 events in 4 counties and zones

An unstable, southwest flow aloft resulted in a few severe thunderstorms across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable, southwest flow aloft resulted in a few severe thunderstorms across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 3, 8:37 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, May 3, 8:37 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Billings MT
937 AM MDT Sun May 3 2020

.UPDATE...
Active weather in store today as upper level ridge breaks down
with a cold frontal passage. Be ready if you have plans to be
outdoors.

Conditions remain on track for a good chance of thunderstorms with
a few severe storms possible, especially east of Billings, a
region which remains highlighted with a marginal risk of severe
wx by the Storm Prediction Center. As for timing, latest high res
guidance suggests activity developing over our west by noon, and
this makes sense as synoptic scale ascent is increasing (per
shortwave approaching the northern Rockies), with a surface cold
front having recently reached Butte. To our east, it looks like
storms will fire along low level convergent region by 19-20z.
Latest high res models show greatest potential helicity tracks in
Powder River and Carter counties, but our entire east is at risk
for strong winds and marginally severe hail. There should be at
least two separate rounds of convection in our east, the initial
development then more when the cold front arrives this evening.

For Billings, be ready for showers and a few thunderstorms by
1-2 pm, with scattered activity lasting into the evening.

The forecast has all of this covered well. Have made some minor
adjustments to pops/sky this morning, then afternoon and evening
winds. Frontal NW winds will become quite gusty today regardless
of showers and storms.

JKL

&&

.DISCUSSION...
Today through Monday night...

Inverted surface trof currently over central zones is allowing
plains moisture to advect into the region on a strong southerly
low level jet this morning. Dew Points have been on the rise over
night from Billings to the east as this moisture has moved north
setting the stage for showers and thunderstorms later today as a
strong cold front moves through the area. This morning will see a
few showers from Billings to the west as mid level Pacific
moisture moves into the area on southwest flow aloft. This
activity will be fighting dry low levels west of Billings, so not
expecting much more than enough precipitation to wet the ground in
a few areas with this activity.

The main convective show will begin around noon as the cold front
moves into Wheatland and Park counties with showers and
thunderstorms developing along it. At the same time development is
expected to begin to the east of the surface trof around Rosebud
county. Both areas will shift eastward through the afternoon. The
best dynamics and moisture for stronger storms will exist over SE
Montana, where a marginal risk of strong storms exists. Isolated
large hail and strong wind gusts will be the main threat with
these eastern storms. Small hail is possible with any storms that
form across the region today given the low freezing levels this
time of year.

Thunderstorm potential diminishes through the evening hours, but
scattered showers will persist for most location through midnight.
After midnight precipitation becomes upslope oriented and confined
mainly to north facing foothills locations. The snow level drops
to near 4000 feet overnight, though any accumulation looks to stay
above 5000 feet. Expecting around an inch for Red Lodge and Nye,
but there is an outside shot at more with some ensembles hinting
at 3 to 4 inches on grassy surfaces. Instability and wind
direction look good for snow, but temperatures are border line so
will hold off on higher accumulations for the foothills for now.
North facing mountains will see 3 to 6 inches through Monday
morning.

Most precipitation will be done by Monday afternoon, though
residual instability in northwest flow where the sun breaks
through for a few hours will present an opportunity for an
isolated light shower. High temperatures will be cooler in the 55
to 65 degree range. Mostly clear and cool Monday night with lows
in the 30s. Plan to cover tender vegitation Monday night to
prevent frost/freeze damage. Chambers

Tuesday through Saturday...

An unsettled extended is still in store for the area. Tuesday will
be dominated by zonal to northwest flow as the low from Monday
continues to track across the international border. This will
continue a chance for showers across eastern Montana. Tuesday
night into the first part of Wednesday will be dry as some
shortwave riding builds in, but this will be short-lived as
another low drops into the Pacific Northwest. As this low moves
quickly across the Northern Rockies Thursday, expect more showers
to move across the area. In the mountains above 5500 feet, will
see some snowfall.

Tuesday and Wednesday will see temperatures in the upper 60s to
lower 70s for highs, but temperatures will drop back low to mid
60s for highs. Reimer

&&

.AVIATION...

VFR flight conditions will prevail this morning. Scattered to
numerous showers and thunderstorms will develop this afternoon and
continue into the evening. Local MVFR conditions can be expected
near showers, w/ IFR conditions in heavy rain near thunderstorms.
Hail and erratic wind gusts are also possible in any stronger
storms, especially east of KBIL. A cold frontal passage will bring
a shift to gusty northwest winds this afternoon. Mountains will
be frequently obscured as rain changes to snow. A mix with wet
snow is possible along the foothills west of KBIL overnight.
Conditions will improve to VFR on Monday as drier air spreads in
from the west. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 071 040/061 038/068 041/070 045/059 039/062 040/064
    5/T 62/W    00/B    01/B    55/W    22/W    11/B
LVM 064 032/057 035/066 038/067 039/056 035/060 036/065
    8/T 52/W    01/B    03/T    54/W    12/W    11/B
HDN 074 038/061 036/067 040/071 045/059 038/062 038/065
    5/T 72/W    00/B    01/B    55/W    22/W    12/W
MLS 077 039/061 038/064 039/069 044/060 039/062 038/062
    6/T 81/B    01/U    00/U    55/W    22/W    12/W
4BQ 075 038/057 034/063 036/068 041/056 035/059 036/061
    5/T 61/B    01/U    00/U    45/W    22/W    12/W
BHK 074 037/058 033/061 035/065 039/056 033/059 034/058
    7/T 91/N    02/W    00/U    45/W    22/W    12/W
SHR 070 036/055 033/064 036/069 040/056 035/058 035/062
    4/T 64/W    10/B    01/B    44/W    22/W    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 3, 8:20 AM MST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
920 AM MDT Sun May 3 2020

MTZ029>033-036-037-057-058-173-041530-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Powder River-
Carter-Northern Big Horn-Southern Rosebud-Northeastern Yellowstone-
920 AM MDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Potential for a few strong to severe thunderstorms.

* WHERE...Along and east of a Roundup to Hardin line.

* WHEN...This afternoon through early evening.

* ADDITIONAL DETAILS...Hail up to 1 inch diameter and strong wind
  gusts are possible with the strongest storms. Please stay aware
  if you have plans to be outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
May 3, 11:00 AM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.660, -110.560

A roof was torn off a building.

Hail, Yellowstone

When
May 3, 2:14 PM MST
Where
Yellowstone County, Worden
Measured
0.75 in hail
Reported by
Public
Coordinates
45.970, -108.170

Thunderstorm Wind, Rosebud

When
May 3, 3:14 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.830, -106.270

Winds gusted between 58 and 60 mph between 414pm and 453pm.

Hail, Carter

When
May 3, 4:09 PM MST
Where
Carter County, 3.66 mi WNW of Ridgeway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -104.590

Hail, Carter

When
May 3, 4:40 PM MST
Where
Carter County, 1.45 mi E of Ridgeway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.480, -104.490

Hail, Carter

When
May 3, 4:50 PM MST
Where
Carter County, 6.91 mi S of Ridgeway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.380, -104.520

Hail, Carter

When
May 3, 5:05 PM MST
Where
Carter County, 7.18 mi SSE of Ridgeway
Measured
1.5 in hail
Reported by
Public
Coordinates
45.380, -104.480

Hail, Carter

When
May 3, 6:23 PM MST
Where
Carter County, 2.29 mi NNE of Albion
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.210, -104.260

Hail, Carter

When
May 3, 6:25 PM MST
Where
Carter County, 1.69 mi SW of Albion
Measured
1 in hail
Reported by
Public
Coordinates
45.160, -104.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886853, 886844, 886854, 886845, 886846, 886848, 886849, 886850, 886851.